Colorado, 2018

Heavy Rain in Colorado, July 12, 2018

July 12, 2018 · NWS GJT · 2 events in 2 counties and zones

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Archuleta and La Plata counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Archuleta and La Plata counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 3:31 AM MST, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 12, 3:31 AM MST, 7 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
431 AM MDT Thu Jul 12 2018

.SHORT TERM...(Today through Friday)
Issued at 431 AM MDT Thu Jul 12 2018

Showers were slow to diminish overnight. Cyclonic rotation over
southeast Utah apparent in radar and satellite imagery indicated
the presence of a meso-convective cyclone responsible for the
persistent activity over that area. However, it was less clear
what mechanism was responsible for sustaining showers in the
vicinity of Rangely early this morning. Regardless, both areas of
shower activity were decreasing and should expect showers will
cease by sunrise.

The pattern over the western U.S. featured a broad area of high
pressure with subtle meso-scale circulations embedded as mentioned
in the previous paragraph. Precipitable water levels remained high
at 0.91 of an inch in the 00Z/Thu sounding at GJT with similar
levels at KRIW and KFGZ and over an inch at KSLC. Moisture has
worked downward over the past several days and dew points across
the region ranged from the upper 40s through the 50s. Clearly the
forecast area is primed for another round of scattered to numerous
showers and thunderstorms today. Moist convection will initiate
over the higher terrain before spreading into adjacent valleys
during the afternoon and evening. Expect some shower activity to
linger into the early morning hours again tonight, followed by
another round of diurnally driven showers and thunderstorms
Friday. Light steering winds and deep  moisture point to the
potential for excessive rainfall which have a high likelihood of
resulting in debris flows over the 416 and Lake Christine burn
scars this afternoon and again Friday. Therefore, expanded the
Flash Flood Watch for this afternoon and evening to include the
Lake Christine burn scar and hoisted another FF watch for both
burn scars Friday afternoon/evening.

Numerical guidance still suggests cooler temperatures today,
though there was considerable spread in model statistics. Hewed
toward the higher end of guidance today given persistent warmth
over the past several days. However, timing and movement of storm
cells will exert great influence on this forecast and confidence
is low. Feel a little more comfortable with milder overnight lows
tonight given atmospheric moisture and slow erosion of cloud cover
in this environment. Highs tomorrow also a challenge and have
concerns that current forecast is too warm.

.LONG TERM...(Friday night through Wednesday)
Issued at 431 AM MDT Thu Jul 12 2018

Broad high pressure will be over the Great Basin, the central
Rockies and SW U.S. Friday night with a weak cold front and upper
trough pushing the moisture plume south and east. Drier air should
be through NE UT and NW and central CO by Saturday morning. This
should confine afternoon and evening showers and thunderstorms to
SW CO and extreme SE UT. A new twist tonight is that is looks like
outflows from the SW CO storms will spread showers and thunderstorms
north Saturday evening into central CO. Sunday looks like the day
when the northwest flow aloft strengthens and pushes the drier
air through the entire area, with storms forced to the Continental
Divide and eastern CO. Monday should be our driest day in quite a
while. Tuesday will see a weak shortwave trough affecting the
northern border areas then Wednesday will be back to dry NW flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 431 AM MDT Thu Jul 12 2018

VFR conditions will prevail through 20Z, then scattered to
numerous thunderstorms will build again, favoring the southern
half of the area. All TAF sites will have VCTS at times, with a
good chance for thunderstorms, outflow winds and rain to affect
most TAF sites as well. These storms will be capable of generating
outflow winds from 30 to 40 MPH with rain producing brief MVFR
visibility. CIGS may briefly dip below ILS breakpoints at KRIL,
KEGE and KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch from noon MDT today through this evening for
     COZ008-010-019-022.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ008-010-019-022.

UT...None.

&&

SHORT TERM...NL
LONG TERM...CC
AVIATION...TGJT
Hazardous weather outlook, Jul 12, 3:36 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Thu Jul 12 2018

COZ001>014-017>023-UTZ022>025-027>029-131045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Thu Jul 12 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will redevelop over the higher terrain late this
morning, continuing through the afternoon and lingering well into
the evening. Severe weather is not expected, however some cells
will be capable of generating excessive rainfall which may lead to
rock fall and debris flows in steep terrain. Fresh burn scars,
most notably from the 416 Fire and the Lake Christine Fire are
particularly susceptible to debris flows and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon showers and thunderstorms will continue through the
forecast period with a chance for localized heavy rain and gusty
winds each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
July 12, 11:00 AM MST to 3:15 PM MST
Where
La Plata County, 4.15 mi S of Vallecito
Reported by
Trained Spotter
Coordinates
37.320, -107.600

Thunderstorms produced 0.91 of an inch of rain within a few hours.

Heavy Rain, Archuleta

When
July 12, 2:00 PM MST to 2:15 PM MST
Where
Archuleta County, 8.29 mi SSE of Pagosa Spgs
Reported by
Trained Spotter
Coordinates
37.160, -106.960

Within 15 minutes, 0.64 of an inch of rain fell at a location 10 miles southeast of Pagosa Springs.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 761507, 761130.